Illinois, 2016Flooding in Illinois, August 15 to 28, 2016
August 15 to 28, 2016 · NWS PAH · 4 events in 4 counties and zones
Several rounds of thunderstorms over a five-day period produced heavy rainfall across southern Illinois. Minor to moderate flooding occurred along the small rivers, such as the Big Muddy and Little Wabash Rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of thunderstorms over a five-day period produced heavy rainfall across southern Illinois. Minor to moderate flooding occurred along the small rivers, such as the Big Muddy and Little Wabash Rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 15, 5:41 AM CST, 6 hours 19 minutes earlier.
Area forecast discussion, Aug 15, 5:41 AM CST, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
641 AM CDT MON AUG 15 2016
.UPDATE...
Issued at 636 AM CDT Mon Aug 15 2016
For aviation section only.
&&
.SHORT TERM...(Today through Wednesday night)
Issued at 333 AM CDT Mon Aug 15 2016
Conditions will continue to be quite unsettled today and tonight within
the flash flood watch region of southeast MO/srn IL into portions
of sw IN. Surface low that has finally ejected north from ern TX
has made it up to near the AR/MO border early this morning. This
low will continue north-northeast through MO today and into wrn
IL this evening along a nearly stationary frontal boundary. Deep
Gulf moisture feeding north on the east side of the system will
keep PWATS very high again today. It will likely depend on how
much instability can be generated as to how heavy the rainfall
will be within the watch area, but given the rain amounts already
generated, it will no take much at all to aggravate flooding
conditions or even create new ones. One hour flash fool guidance
generated from the river forecast centers is running down around
1/4 to 1/3 of an inch in some locations.
Even after we get through the sfc low passage tonight, mid/upper
level flow will remain swly until a dampening trof can finally
come through Tue night into Wed. Moist and somewhat unstable
conditions ahead of this trof and associated surface front will
dictate additional high POPS on Tuesday...though hopefully the
main focus will shift a bit farther east out of the watch area.
Will still need to monitor the situation given the over-soaked
soils of se MO/srn IL. Once the upper level trof passes through
the region later Tue night into Wed, we should see a marked
decrease in shower and thunderstorm chances over much of the
region.
The overall chc for severe storms through the short term is low.
Like yesterday, however, we will need to keep an eye for isolated
stronger storms if and where better instability can develop.
.LONG TERM...(Thursday through Sunday)
Issued at 333 AM CDT Mon Aug 15 2016
Medium range (for obvious scale resolution reasons) and some higher
resolution guidance still having issues dealing with the handling of
the closed low to middle level circulation in Arkansas, the definite
cyclonic circulation in the northeast Gulf of Mexico (near FL) and
the OK/TX Panhandle low that developed from the easter CO over the
weekend.
The only guidance that even initialized even close was the 00z
deterministic GFS guidance, 00z Canadian, and the WRF-NAM (NMM
version). The Canadian and NAM-WRF still depict some influence of
the Arkansas cyclonic circulation through the morning and early
afternoon today which gives a little more credence to these
solutions than the GFS. The interaction of this circulation with the
OK/TX panhandle low/trough does impact the coverage of PoPs/Weather
across the WFO PAH forecast area through the latter part of the
week.
From the regionally initialized model blend guidance, weighted PoPs
and Weather closer to the Canadian, GFS, and NAM-WRF (NMM version).
Basically the mean low amplitude trough axis over the northern U.S.
should settle across the WFO PAH forecast area at the beginning of
the extended forecast period, keeping any chances of rain across the
southern border counties of Southeast Missouri and West Kentucky.
The GFS suggests that the WFO PAH forecast area will be right in the
middle of the split flow regime Friday into Saturday night,
suggesting an increase in rain chances over the area for this
period. Although I have low confidence of the occurrence of this
regime during this time period, will maintain a low chance for rain
from a collaborative standpoint with surrounding offices.
Ironically, the Canadian, which was preferred guidance last week,
suggested that the middle and latter part of this week would be much
drier with time.
All in all, the trend should be more toward a drier forecast for
most of the extended forecast period, except Friday and Saturday.
&&
.AVIATION...
Issued at 636 AM CDT Mon Aug 15 2016
Cigs will vary quite a bit today from time to time. Expect periods
of low MVFR cigs though most sites, especially in and close to
showers. Thunderstorm coverage will not be NIL, but too low to
address explicitly in TAFs at the present time.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Tuesday morning for ILZ075>078-080>089-
092-093.
MO...Flash Flood Watch through Tuesday morning for MOZ076-086-087-100-
107>111.
IN...Flash Flood Watch through Tuesday morning for INZ081-082-085>088.
KY...None.
&&
UPDATE...GM
SHORT TERM...GM
LONG TERM...Smith
AVIATION...GMHazardous weather outlook, Aug 15, 4:02 AM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
502 AM CDT MON AUG 15 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
502 AM CDT MON AUG 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHWEST INDIANA AND MUCH OF
SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. PLEASE REFER TO THE
FLASH FLOOD WATCH PRODUCT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND
DEADLY LIGHTNING WILL CONTINUE TO BE THE PRIMARY WEATHER HAZARDS
THROUGH THE PERIOD. HOWEVER...MANY LOCATIONS WILL STAY RAINFREE
MUCH OF THE TIME. ISOLATED STRONGER THUNDERSTORMS CANNOT BE RULED
OUT...MAINLY DURING THE HEAT OF THE AFTERNOONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD RELAY ANY REPORTS OF FLASH FLOODING TO THE
NATIONAL WEATHER SERVICE OFFICE.
In the hours before
Local storm report, Aug 15, 10:21 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1121 AM CDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM FLOOD 2 E FAIRDEALING 36.66N 90.58W
08/15/2016 BUTLER MO NWS EMPLOYEE
LITTLE BLACK RIVER IS OUT OF ITS BANKS AND FLOODING
FIELDS ALONG US HWY 160...RIVER LEVEL IS ABOUT TWO FEET
BELOW HWY 160 BRIDGE
&&
BP2Local storm report, Aug 15, 10:34 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1134 AM CDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM HEAVY RAIN DONIPHAN 36.62N 90.82W
08/15/2016 M10.84 INCH RIPLEY MO PARK/FOREST SRVC
72 HOUR RAINFALL TOTAL
&&
BP2Local storm report, Aug 15, 10:35 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1135 AM CDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY RAIN PIEDMONT 37.15N 90.70W
08/15/2016 M7.20 INCH WAYNE MO OTHER FEDERAL
72 HOUR RAINFALL TOTAL AT RAWS
&&
BP2Local storm report, Aug 15, 10:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1137 AM CDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 N PINCKNEYVILLE 38.11N 89.38W
08/15/2016 M6.57 INCH PERRY IL CO-OP OBSERVER
72 HOUR RAINFALL TOTAL
&&
BP2Local storm report, Aug 15, 10:44 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1144 AM CDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 W PERRYVILLE 37.73N 89.91W
08/15/2016 M5.99 INCH PERRY MO CO-OP OBSERVER
72 HOUR RAINFALL TOTAL
&&
BP2Local storm report, Aug 15, 11:23 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1223 PM CDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM HEAVY RAIN 2 WNW POPLAR BLUFF 36.78N 90.44W
08/15/2016 E4.70 INCH BUTLER MO PUBLIC
24 HOUR RAINFALL TOTAL AT PP AND US 67
&&
BP2Flood, Wayne
- When
- August 15, 12:00 PM CST to August 18, 7:00 PM CST
- Where
- Wayne County, Wayne City to 1.05 mi N of Mayberry
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.350, -88.580
Moderate flooding occurred along the Skillet Fork River. There was considerable flooding of low-lying fields and woodlands. At the Wayne City gage, the river crested at 19.19 feet on the 17th. Flood stage is 15 feet.
Flood, Jackson
- When
- August 17, 2:00 AM CST to August 25, 6:00 PM CST
- Where
- Jackson County, 1.5 mi W of Mt Carbon to 0.32 mi E of Harrison
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.748, -89.357
Moderate flooding occurred on the Big Muddy River. There was considerable flooding of low-lying woods and fields. Parts of a city park were flooded. The river crested at 29.70 feet at the Murphysboro gage. Flood stage is 22 feet.
Flood, Franklin
- When
- August 17, 9:00 AM CST to August 21, 3:00 PM CST
- Where
- Franklin County, 2 mi ENE of Buckner to 1.36 mi SSE of Zeigler
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.991, -88.986
Minor flooding occurred on the Big Muddy River. Low-lying woods and fields near the river were inundated.
Flood, White
- When
- August 19, 5:00 AM CST to August 28, 9:00 PM CST
- Where
- White County, Carmi to 1.79 mi SSE of Carmi Muni Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.080, -88.170
Minor flooding occurred on the Little Wabash River. A few county roads were inundated. Some low-lying fields and woodlands near the river were underwater.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, August 15, 20161 death · 1 injured · $150,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 15, 20161 death · 68 kt wind · 19 events
- Tornadoes in Indiana, August 15, 2016$89,000 · EF2 · 8 events
- Flash Flood in Indiana, August 15 to 16, 2016$5.1 million · 1 event
- Flash Flooding in Missouri, August 15, 2016$25,000 · 6 events
- Damaging Winds in Virginia, August 15, 2016$27,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in Maryland, August 15, 20161 in hail · 21 events
- Damaging Winds in Virginia, August 15, 201652 kt wind · 21 events
- Damaging Winds in Ohio, August 15, 2016$13,000 · 50 kt wind · 12 events
- Lightning Strike in Virginia, August 15, 2016$20,000 · 1 event
- Damaging Winds in West Virginia, August 15, 2016$15,000 · 50 kt wind · 3 events
- Flash Flooding in Texas, August 15 to 16, 20169 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654119, 654108, 654111, 654113.